Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Memphis, TN

April 23, 2004Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 23, 2004, 10:47 PM CDT for Shelby County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 10:47 PM CDT (03:47 UTC)
Expired
Apr 23, 2004, 11:15 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1739 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS54 KMEG 240347
SVRMEM
TNC157-240415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1115 PM CDT

* AT 1047 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOUTHEAST MEMPHIS...MOVING SOUTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1115 PM CDT INCLUDE...
  GERMANTOWN...
  COLLIERVILLE...

A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZE HAIL NEAR FOX MEADOWS
IN SOUTHEAST MEMPHIS.

.IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3516 8996 3501 9002 3500 8968 3507 8965

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 8:41 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 8:41 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT FRI APR 23 2004

.DISCUSSION...

AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OCCASIONALLY IN LINES
WILL CONTINUE TO AFFECT NORTHEAST ARKANSAS FOR THE REMAINDER OF THIS
EVENING. SOME THUNDERSTORMS HAVE BEEN SEVERE AND CONTAINED VERY
HEAVY RAIN. RADAR ESTIMATED RAINFALL AMOUNTS FROM THUNDERSTORMS HAVE
ACCUMULATED AS MUCH AS 1 TO 2 INCHES IN THE 3 HOURS ENDING AT 8 PM
IN CRAIGHEAD COUNTY. SIMILAR AMOUNTS FROM THUNDERSTORMS FARTHER WEST
ARE ABOUT TO MOVE ACROSS THE SAME LOCATIONS IN THAT COUNTY. RAINFALL
AMOUNTS COULD TOTAL 3 TO 4 INCHES IN CRAIGEAD COUNTY THIS EVENING.
HEAVY RAINS BUT NOT QUITE AS HEAVY AMOUNTS HAVE ALSO AFFECTED
POINSETT COUNTY. MORE RAIN DEVELOPING SOUTHWARD IN CENTRAL ARKANSAS
WILL LIKELY AFFECT WESTERN AREAS OF THE MID SOUTH THROUGH TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER NORTH
MISSISSIPPI AND SOUTHERN WEST TENNESSEE. THE ACTIVITY IN NORTHEAST
ARKANSAS IS ALSO SEEN SPREADING EASTWARD INTO NORTHWEST TENNESSEE
AND WILL CONTINUE TO DO SO FOR AT LEAST THE REMAINDER OF THIS
EVENING. PRESENT ZONE FORECAST IS ON TRACK. UPDATES WILL BE ISSUED
AS NEEDED.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH MAINLY NORTH OF I-40.
MS...NONE.
MO...FLOOD WATCH.
TN...FLOOD WATCH IN MISSISSIPPI RIVER COUNTIES FROM TIPTON
     NORTHWARD TO LAKE AND OBION COUNTIES.
&&

JCL
Hazardous weather outlook, Apr 23, 7:05 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT FRI APR 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
705 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MIDSOUTH TONIGHT. SOME STORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL
AND HEAVY DOWNPOURS. THE CHANCE OF STORMS CONTAINING DAMAGING WINDS
AND LARGE HAIL IS RELATIVELY LOW BUT CANNOT BE RULED OUT.

A FRONTAL BOUNDARY OVER NORTH MISSISSIPPI WILL RETURN NORTHWARD
ACROSS THE MID-SOUTH LATER TONIGHT. THIS WILL CAUSE ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE OVER NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. ADDITIONAL HEAVY RAINFALL IS POSSIBLE WITH THE STORMS THAT
OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE ACROSS THE MID-SOUTH SATURDAY NIGHT INTO
SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THIS FRONT.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT
FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE
MID-SOUTH EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Apr 23, 8:04 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
804 PM CDT FRI APR 23 2004

ARZ028-240130-
MISSISSIPPI AR-
804 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 8 MILES SOUTHWEST OF
LEACHVILLE TO 20 MILES WEST OF DYESS AT 804 PM CDT...MOVING EAST AT
25 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL MOVE INTO MISSISSIPPI
COUNTY AROUND 830 PM CDT.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF BLYTHEVILLE...
GOSNELL...KEISER...LEACHVILLE...LUXORA...MANILA...OSCEOLA AND
WILSON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 23, 8:44 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MONETTE                 35.89N 90.34W
04/23/2004                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN

&&

MM
Local storm report, Apr 23, 8:51 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
851 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/23/2004                   CRAIGHEAD          AR   LAW ENFORCEMENT

            AUTOS STALLED IN DEEP WATER IN FRONT OF SHERIFFS OFFICE.

&&

MM
Special weather statement, Apr 23, 9:02 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT FRI APR 23 2004

TNZ049-240245-
TIPTON TN-
902 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPTON COUNTY.

AT 858 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 27
MILES NORTHWEST OF MUNFORD NEAR HILTON ARKANSAS TO 10 MILES
NORTHEAST OF TURRELL...MOVING EAST AT 20 MPH.

PEOPLE IN TIPTON COUNTY...INCLUDING THE CITY OF COVINGTON...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Apr 23, 9:10 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FLASH FLOOD      JONESBORO               35.82N 90.69W
04/23/2004                   CRAIGHEAD          AR   LAW ENFORCEMENT

            CORRECTION...AUTOS STALLED IN DEEP WATER IN FRONT OF
            POLICE STATION IN JONESBORO

&&

MM
Special weather statement, Apr 23, 10:39 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1039 PM CDT FRI APR 23 2004

TNZ088-240415-
SHELBY TN-
1039 PM CDT FRI APR 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEAST MEMPHIS AT 1039 PM
CDT...MOVING EAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT...
COLLIERVILLE AND GERMANTOWN...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:14 PM CDTSevere Thunderstorm WarningMEGTipton46 min
Apr 23, 10:44 PM CDTSevere Thunderstorm WarningMEGFayette46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.